Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 64, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 3, 2002, 5:50 PM MDT for Laramie County, Wyoming. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2002, 5:50 PM MDT (23:50 UTC)
- Expired
- Sep 3, 2002, 6:15 PM MDT
- In force
- 25 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 20 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -541 J/kg
- Mixed-layer LCL
- 2198 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
237 WUUS55 KCYS 032350 SVRCYS WYC021-040020- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 549 PM MDT TUE SEP 3 2002 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING THIS DOES NOT INCLUDE THE CITY OF CHEYENNE * UNTIL 615 PM MDT * AT 546 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTH CENTRAL LARAMIE COUNTY...OR ABOUT 10 MILES EAST OF CHEYENNE...MOVING NORTH AT 20 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. LAT...LON 4137 10475 4101 10470 4103 10439 4138 10439 STARK WCJIN-WYSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 1:51 PM MDT, 3 hours 59 minutes earlier.
Area forecast discussion, Sep 3, 1:51 PM MDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 151 PM MDT TUE SEP 3 2002 FOR TONIGHT THE CWA WILL BE AFFECTED BY THE SLOW MOVING SHORTWAVE TROUGH MOVING TO THE NORTHEAST FROM ITS MIDDAY POSITION OVER SOUTHERN UTAH. MODELS DIFFER ON TIMING OF THE FEATURE...WITH THE AVN SLIGHTLY FASTER THAN THE ETA. EVEN THE FASTER AVN DOES NOT HAVE THE SHORTWAVE TROUGH CLEARING THE EAST PART OF THE CWA UNTIL ABOUT 15Z. THE 12Z MODELS WERE A BIT SLOWER THAN THEIR 00Z RUNS WITH THE MOVEMENT OF THE CURRENT UPSTREAM SHORTWAVE TROUGH. AT MIDDAY THERE WAS STILL A FAIR AMOUNT OF SHOWERS AND A FEW THUNDERSTORMS OVER WEST CENTRAL COLORADO. THOSE SHOWERS WERE SPREADING TO THE NORTHEAST VERY SLOWLY. THE 12Z MODEL QPF IS QUITE LOW ON ITS COVERAGE OVER THE CWA WITH THE TREND FOR DRIER WHEN COMPARED TO EARLIER RUNS. THE MM5 DOES NOT DEPICT ANY PRECIPITATION FOR THE CWA TONIGHT. FOR NOW WILL LIKELY CONTINUE WITH THE GOING FORECAST OF A SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS. MOST OF THE ACTIVITY IN THE WEST PART OF THE CWA WILL PRODUCE MAINLY WIND GUSTS...WITH SOME STORMS IN THE NEBRASKA BEING STRONGER WHERE BETTER MOISTURE WILL EXIST. WILL END THE ACTIVITY FROM WEST TO EAST TONIGHT AND PERHAPS INTO EARLY WEDNESDAY MORNING IN THE NEBRASKA PANHANDLE. ALSO FOR TONIGHT... A FAIRLY TIGHT SOUTHERLY SURFACE PRESSURE GRADIENT WILL KEEP WINDS UP MOST OF TONIGHT IN THE WESTERN NEBRASKA PANHANDLE WHICH WILL ALSO HELP KEEP THE LOWS VERY MILD. THE ATMOSPHERE DRIES AND WARMS FOR WEDNESDAY AND THURSDAY AND LIKELY INTO FRIDAY AS THE RIDGE ALOFT BUILDS OVER THE PLAINS AHEAD OF THE WEST COAST UPPER LEVEL TROUGH. A QUICK CHECK OF THE RECORDS REVEALED THAT EVEN THOUGH THE HIGHS WILL BE WELL ABOVE NORMAL...NO RECORDS SHOULD BE BROKEN DURING THAT TIME. THE SOUTHWEST WIND CORRIDOR WILL BE BREEZY TO WINDY ESPECIALLY BY THURSDAY AND FRIDAY. THE AVN TRIES TO BRING IN SOME SYNOPTIC SCALE LIFT ON FRIDAY AFTERNOON AS A SHORTWAVE MOVES INTO THE CWA. THAT MODEL EVEN PRINTS OOUT SOME LIGHT QPF IN SOUTHEAST WYOMING. THE ETA EXTENSION KEEP THE CWA DRY FOR FRIDAY AND WILL PLAY IT THAT WAY FOR NOW AS THE LARGE UPPER LEVEL TROUGH APPEARS THAT IT WILL BE SLOWER TO MOVE INTO THE ROCKIES. .EXTENDED... WARM CONDITIONS WILL PERSIST THROUGH THE WEEKEND WITH UPPER HIGH GRADUALLY SHIFTING EASTWARD. UPPER TROUGH OVER THE W COAST ONLY SLOWLY EDGES EASTWARD BEFORE FINALLY LIFTING NE OVER THE NORTHERN ROCKIES EARLY NEXT WEEK. AS A RESULT EFFECTS OF THIS SYSTEM WILL BE DELAYED AND DO NOT SEE ANY REAL COOLING COMING UNTIL LT MONDAY OR TUESDAY. LIKEWISE PCPN WILL ALSO HOLD OFF WITH ONLY ISOLATED MAINLY LATE DAY SHWRS AND TSTMS EXPECTED SATURDAY AND SUNDAY IN ASSOCIATION WITH WEAK IMPULSES LIFTING NE FROM TROUGH. .CYS... WY...NONE. NE...NONE. WEILAND/EMANUEL
Nearby
Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.